MAUDE Adverse Event Report: PENTAX OF AMERICAS, INC. CRYOBALLOON ABLATION SYSTEM; GEN 2 STANDARD FOCAL CATHETER

PENTAX OF AMERICAS, INC. CRYOBALLOON ABLATION SYSTEM; GEN 2 STANDARD FOCAL CATHETER
Model Number FG-1028
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Perforation of Esophagus (2399)
Date of Event 09/06/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Additional information received on 13-sep-2022: pentax medical c2 cryoballoon standard focal catheter model fg-1028, lot number 12222021-03 was being used fpr treatment.The c2 focal catheter was automatically inflated in an area of squamous tissue.Patient experienced 5cm full-thickness perforation at 30-35cm and was was transferred to the operating room.A bearclaw clip was successfully placed and the patient regained stability.The patient will be recalled for further sceening.Note: the device was used to treat a medical condition that is currently outside of the fda labeling and intended use for the c2 device.The product was removed from circulation immediately after the failure/event occurred and subsequently called in for service/replacement.A lot history review(lhr) was performed on 26-sep-2022.Since a serial number is currently not known, an overview of all 6 serial numbers was performed.There were a total of (b)(4) catheters built with (b)(4) failures, resulting in a release of (b)(4) units were released with no issues observed.The (b)(4)catheters were rejected for whipping((b)(4)units), proximal end balloon leak((b)(4)unit), and short shaft length((b)(4)unit).If additional information becomes available, a supplemental report will be filed with the new information.
 
Event or Problem Description
Pentax medical was made aware of a complaint on (b)(6) 2022 that occurred in the operating room during use in the united states.Per the initial customer report, a perforation occurred in a patient with squamous cancer involving unknown model and serial/lot numbers.This event meets the requirements for fda reportability; however submission of this report does not constitute an admission that medical personnel, user facility, importer, manufacturer or product caused or contributed to the event.
 
Additional Manufacturer Narrative
G6: type of report, follow up 01.H3: yes, returned for evaluation.H6 continued: international medical device regulators forum (imdrf) adverse event reporting.Component code: changd to 4755 part/component/sub-assembly term not applicable.Type of investigation: changed to 10 testing of actual/suspected device.Investigation findings: changed to 213 no device problem found.Investigation conclusions: changed to 67 no problem detected, 4315 cause not established.Based on the information provided, due to the presence of a perforation or "tissue tear", this investigation will look into the balloon size and distension of the balloon.Catheter(l/n: 12222021-03) was visually inspected and had kinks along the catheter shaft.No damage was seen on the 2-part catheter connector (prt-2219 and prt-2220) as well as the connector plug (prt-1743).In addition, in a deflated state, the balloon (prt-1265) appeared to be lopsided.The provided catheter (l/n: 12222021-03) and r&d controller (hr: 0415) was used in a series of simulation treatments in a warm water bath.Several 8 second treatments were performed and after the 4th treatment, the catheter was ejected and re-inserted into the controller.In each instance the catheter was inserted into the controller, a soft puff was performed without any errors occurring.In addition, before each treatment, several rotational and linear movements were made.In this case, the provided catheter (l/n:1222021-03) was found working as designed and performed as intended.A lot history review(lhr) was performed on 26-sep-2022.Since a serial number is currently not known, an overview of all 6 serial numbers was performed.There were a total of 112 catheters built with 6 failures, resulting in a release of 106 units were released with no issues observed.The 6 catheters were rejected for whipping(4 units), proximal end balloon leak(1 unit), and short shaft length(1 unit).A second lhr was performed as part of the r&d investigation and the provided catheter (s/n: (b)(6)) was found to have passed all final inspection measurements and pass/fail criterions.The lot number of the balloon used in provided catheter (s/n:087) was found from the lot history records and the incoming quality inspection data sheet was checked to see if the balloon was in spec to the drawings (prt-1265).The inspection shows the outer diameter of the balloon, when received, was in the specification of 23mm +/- 2mm.The balloon of the complaint catheter (l/n: 12222021-03) was measured in size and its material elasticity was compared to two new catheters and the catheter design specification.In this regard the balloon did show signs of distension.Furthermore, from the visual inspection, the balloon also appeared to be lopsided.However, the cause for the balloon to be lopsided and distended is unknown, and it cannot be determined if the lopsidedness and distension are related to the basis of the complaint event or resulting from the complaint event.Review of the lhr and incoming inspection show no indication of distension or lopsidedness following production.Based on the evaluation and investigation, the catheter was found working as designed and performing as intended.In these regards, nothing was observed that would indicate an issue that might foreseeably have contributed to the patient esophageal tissue perforation.The catheter was also used in many simulated cases without any issues occurring.From the visual and functional test, the catheter was found working as designed and performing as intended.The exact cause of the adverse event remains unknown.Pentax medical has not received any further information for this event and therefore, considers this medwatch report closed.

Brand Name
CRYOBALLOON ABLATION SYSTEM
Common Device Name
GEN 2 STANDARD FOCAL CATHETER
Manufacturer (Section D)
PENTAX OF AMERICAS, INC.
303 convention way
redwood city CA 90463
Manufacturer (Section G)
PENTAX OF AMERICAS, INC.
303 convention way
redwood city CA 90463
Manufacturer Contact
william goeller
3 paragon drive
montvale, NJ 07645
8004315880
MDR Report Key15493705
Report Number3008780134-2022-00006
Device Sequence Number1793067
Product Code GEH
UDI-Device Identifier00854924006286
UDI-Public00854924006286
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K190194
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/15/2024
Device Model NumberFG-1028
Device Catalogue NumberFG-1028
Device Lot Number12222021-03
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/06/2022
Supplement Date Received by Manufacturer09/06/2022
Initial Report FDA Received Date09/27/2022
Supplement Report FDA Received Date12/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR
Patient SexFemale